As parents of children with serious food allergies know, any delay in treatment of a severe reaction may cost their child his or her life. Carrying an EpiPen containing epinephrine, an emergency treatment to reverse the symptoms of an allergic reaction, is a smart choice. Yet what if no one around the child can see that they are experiencing a reaction? Anaphylaxis, a life-threatening allergic reaction, can be hard to spot. According to the Food Allergy Initiative (FAI), the symptoms can be wide-ranging. Signs of a dangerous allergic reaction include:
Swelling of the tongue, lips, or throat
Wheezing or shortness of breath
A blue hue, particularly to the extremities, lips, or face
Dropping blood pressure, leaving to feeling faint or weak, confusion, and fainting
A weak pulse
What if the signs of anaphylaxis are noticed, but those around the child are not trained in its treatment? Though millions of people are trained to perform CPR, the numbers are much lower when it comes to treatment of anaphylaxis. According toHuffington Post,this problem is just beginning to be recognized by hospitals, doctors, and educational institutions.
Unfortunately, the problem is only coming to light as the rate of public deaths from anaphylaxis rise. All too often, these reactions end tragically because no one nearby is trained to respond to allergic reactions. Last week in South Carolina, a 4-year-old girl began coughing and said her stomach hurt, just after eating a brownie at a ballpark. Luckily, a county deputy was nearby, and he spotted the early signs of anaphylaxis and called an ambulance. Because it was the girl’s first allergic reaction, even her parents weren’t familiar with the signs. News stories like these point to the need for nationwide education about food allergies and the symptoms of serious allergic reactions.